Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Infant having vomiting. Feeling drowsy after taking Emeset. Is this normal?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
Question
MY 13 month old had slight vomitting thrice today morning arnd 8:30 AM, the DCH advised me to give her emeset syrup 2.5ml. I gave her and her vomitting sensation seems to have ended, but she is feeling very drowsy and did not have any solid food at all. She is being breastfed after taking the syrup as she is very drowsy. Is it normal after this syrup, when will she start being back to normal? It is 8 PM now and she has not eaten any solid food. She is only breastfed today, apart from litte tender coconut
Posted Mon, 21 May 2012 in Child Health
 
 
Answered by Dr. Hema Yadav 1 hour later
Hello ,
Thanks for posting your query.
The medicine Emeset contains Ondansetron an anti emetic usually recommended for kids above 2 years of age in dosage based on weight of the child (0.1 mg/kg/dose)every 8 hrly.
It has very little sideeffects like headache, dizziness etc.Its not known to cause significant drowsiness though some patients do experience increased sleepiness.
So your child is taking the appropriate dose, assuming her weight to be around 9_10 kg & she has consumed 1 mg (2.5 ml ) only once , though not preferable in her age group.
The possible causes for the drowsiness apart from the medication could be other significant causes like dehydration, hypoglycemia, exhaustion, electrolyte disturbances post vomiting or the effect of infection per se.Please do not panic I do not mean to say that she has any of these but just want you to be cautious.
Though the best step would be to get her examined by her pediatrician for her pulse, hydration systemic examination etc, considering the time constraint you may do the following ,
1.Continue breastfeeding on demand and if required frequently( even hourly).
2.Watch for her urine output, normally she should wet diapers every 2_3 hourly.If scanty or very concentrated urine is observed then she might need oral rehydration solution (ORS )
3.Watch for signs like fast breathing, fever, irritability,involuntary movements like uprolling of eye balls, limb movements indicating seizure, or unresponsiveness to pain.In case any of these seen then seek prompt consultation with a doctor.
4.If she refuses feeds persistently or vomiting continues or any new symptoms develop like pain, diarrhoea, blood in stools then she might need further investigations and possibly antibiotic therapy.
As of now if she just has sleepiness and none of the mentioned symptoms you may wait and watch to see for improvement.
Hope I have answered your query.
Regards


Above answer was peer-reviewed by
 
Follow-up: Infant having vomiting. Feeling drowsy after taking Emeset. Is this normal? 1 hour later
Helo Doctor,

Thanks for the reply. She has urinated around 4 - 5 times from 8 AM till now, although the amount of urine in each urination looks less than during her normal days. She does not have fever / diaohrea, but seems a little irritated when we try to give her solid food (anything cerelac / rice & dal / any solid food for that matter). She even pooed late evening today and it was pretty normal (quantity was a little less). Shall we force feed solid food tomorrow for breakfast assuming that she has not vomitted at all till then?
 
 
Answered by Dr. Hema Yadav 5 hours later
Hello,
Thanks for the follow up.
In this case, considering her symptoms it is more likely a case of mild indigestion and abdominal pain causing her to refuse solids.
Yes you may try to coax her into having solids tomorrow if she has no complaints.But please do not force feed as she may start vomiting again.Also take a lesser than usual quantity.Even if she takes breastfeed and liquids for another day ,its ok lest her hydration is maintained.Some decrease in urine output is obvious during illness, so dont worry.
If she has irritation on feeding solids probably due to pain and gaseous distension a mild digestive drops like either colicaid or neopeptine(usually given as 5_10 drops twice daily) might be taken by her doctors prescription.Sometimes if such mild symptoms are persistent for days a deworming may be advised for relief.
Otherwise the present situation doesn't seem worrisome.
Do watch her for any new symptoms for another 24_48 hrs and if so seek prompt medical consultation.
Hope that answers your query.
Regards,
Above answer was peer-reviewed by
 
Follow-up: Infant having vomiting. Feeling drowsy after taking Emeset. Is this normal? 17 hours later
Helo Doctor,

She took around 4 scoops of cerelac early today morning, and then no other solid food today. She was fed few glasses of water throughout the day and then a small cup of curd around 5 PM today. Her stool around 2 PM was pretty normal in composure and color. But now around 8 PM, she had a quite liquid stool (like a mild diaohrea). I am planning to take her to the DCH tomorrow morning, is there anything urgent that i need to do now?

Thanks
 
 
Answered by Dr. Hema Yadav 1 hour later
Hello ,
Thanks for the follow up.
No, the situation at present doesn't warrant any urgent measures.
I would definitely recommend a thorugh clinical examination by a pediatrician and if findings are suggestive of any gastrointestinal infection then apropriate antibiotics might be started .
The doctor may also prescribe any probiotics(lactobacillus) or zinc supplements to help restore her normal gut condition if indicated as per the evaluation.
If the diarrhoea persists or worsens then a stool routine and culture test can be done to confirm the cause.
All you have to do is maintain the childs hydration as mentioned before.
Once her treatment is started, her apetite is likely to improve in a couple of days.
Hope she has a speedy recovery.
Regards

Above answer was peer-reviewed by
 
Follow-up: Infant having vomiting. Feeling drowsy after taking Emeset. Is this normal? 15 hours later
Thanks doctor for the information. We went to a nearby doctor immediately today morning (after she had diahrea for nearly 6 times last night, full watery yellowish) and he prescribed Zinc acetate syrup, twice a day. We gave it in the morning, and she seems to be better when compared to yesterday night.
We went to the regular DCH a while back and she prescribed Entrogermina twice a day for the next 4 days.
Shall we give both to the child (zinc acetate syrup and entrogermina) or do we need to stick to only 1 as mixing both may create some other side effects? Thanks for your replies, i will close the disucssion with your reply.

Thanks,
XXXXXXX
 
 
Answered by Dr. Hema Yadav 38 minutes later
Hello XXXXXXX,
Thanks for the follow up.
Please continue both, the probiotic(enterogermina) and zinc acetate syrup.There are no drug interactions caused by giving both at same time .Your child will have fewer and more formed stools with such treatment.Also please continue optimal hydration with frequent breast feeds, oral rehydration solution, water and home available fluids .However as a Pediatrician I would still advise that if diarrhoea persists for more than 3_4 days even after such treatment get her stool routine and culture & antibiotic sensitivity test done to confirm the exact cause and most suitable antibiotic needed.
Alternatively your pediatrician may start some antibiotic like colistin or cefixime empirically if her symptoms persist.
Wishing her good health,
Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor